Mississippi, 2014Damaging Wind in Mississippi, May 27, 2014
May 27, 2014 · NWS MEG · 1 event in 1 county or zone
An upper low pressure system moving across the Southern Plains triggered scattered showers and thunderstorms across North Mississippi by the early afternoon hours of May 27, 2014. A downburst was reported in Tunica County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper low pressure system moving across the Southern Plains triggered scattered showers and thunderstorms across North Mississippi by the early afternoon hours of May 27, 2014. A downburst was reported in Tunica County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 27, 11:40 AM CST, 42 minutes earlier.
Area forecast discussion, May 27, 11:40 AM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1240 PM CDT TUE MAY 27 2014
.DISCUSSION...
UPDATED FOR THE 18Z AVIATION DISCUSSION
&&
.PREV DISCUSSION... /ISSUED 1031 AM CDT TUE MAY 27 2014/
UPDATE...MORNING UPDATE.
DISCUSSION...
TEMPERATURES ARE RUNNING ABOUT 5 DEGREES COOLER THAN AT THIS TIME
YESTERDAY. EXTENSIVE CLOUD COVER IS IN PLACE ACROSS ALL OF THE
MIDSOUTH AS AN UPPER LEVEL LOW EDGES CLOSER TOT HE REGION. BROUGHT
HIGH TEMPERATURES DOWN A BIT AND ADJUSTED HOURLIES TO MATCH
OBSERVATIONS. RAIN AND THUNDERSTORMS SHOULD BEGIN TO DEVELOP OVER
THE NEXT HOUR OR SO WITH FAIRLY WIDESPREAD COVERAGE EXPECTED THIS
AFTERNOON...ESPECIALLY WEST F THE MISSISSIPPI RIVER.
PREV DISCUSSION... /ISSUED 602 AM CDT TUE MAY 27 2014/
CURRENTLY INCREASING HIGH LEVEL MOISTURE WAS INVADING THE
MIDSOUTH...WHILE LIGHT SOUTHERLY WINDS AND TEMPERATURES MAINLY IN
THE LOW TO MID 70S WERE BEING OBSERVED. DOPPLER RADAR WAS
DETECTING SOME LIGHT SHOWER ACTIVITY HOSTING A NORTHERLY DRIFT
JUST STARTING OVER EAST CENTRAL ARKANSAS. OTHERWISE NEARLY ALL OF
THE MIDSOUTH WAS RAIN FREE.
TODAY THROUGH FRIDAY...MODELS ARE IN GOOD AGREEMENT WITH THE MIDSOUTH
WEATHER OVER THE NEXT SEVERAL DAYS. THE BIGGEST INFLUENCE THROUGH
FRIDAY WILL BE THE CURRENT 500MB UPPER LOW NEAR CHILDRESS TEXAS AS
IT SLOWLY SLIDES EAST SOUTHEAST TO LOUISIANA. AS IT DOES IT WILL
ALSO SLOWLY FILL FROM A CENTRAL HEIGHT OF 574 TO 585 DECAMETERS.
SUBTROPICAL MOISTURE ROUNDING THE RIDGE IN MEXICO WILL TAKE A
SHARP LEFT TURN AHEAD OF THE LOW AND UP THE MISSISSIPPI VALLEY.
THIS WILL INCREASE RAIN CHANCES FOR THE REGION THROUGH AT LEAST
THURSDAY...WITH MODELS TAGGING WEDNESDAY AS THE WETTEST DAY. HAVE
INCREASED POPS OVER THE SOUTHWEST DELTA COUNTIES FOR THIS
AFTERNOON AND OVERNIGHT TONIGHT...AND THEN ACROSS THE ENTIRE
CWA FOR TOMORROW. HAVE ALSO INCREASED RAIN CHANCES FOR THURSDAY
AS THE MIDSOUTH WILL REMAIN IN THE NORTHEAST QUADRANT OF THE LOW.
NOTICED THE LATEST SEE TEXT FROM SPC ON THEIR NEW DAY1 OUTLOOK FOR
A WIND THREAT TODAY ACROSS THE MIDSOUTH. FEEL THAT THIS POTENTIAL
WILL REMAIN JUST OFF TO OUR SOUTHWEST...(I.E. ARKLATEX)...WHERE
SLIGHTLY BETTER MID LEVEL LAPSE RATES WILL BE SEEN. LOWERED HIGH
TEMPERATURES SLIGHTLY AND INCREASED LOWS SLIGHTLY THROUGH THE
PERIOD. THIS WAS BASED OFF OF ADDITIONAL CONVECTION COVERAGE
DURING THE DAY AND ABUNDANT MIDLEVEL MOISTURE LINGERING AT NIGHT.
BY FRIDAY THE LOW CENTER WILL BE BARELY DISCERNIBLE ATTRIBUTING
TO A MUCH WEAKER COUNTERCLOCKWISE FLOW. THUS THE AREA IS EXPECTED
TO SEE SOME INCREASED SUNSHINE...SLIGHTLY LOWER RAIN CHANCES...AND
TEMPERATURES BACK TO NEAR 90F.
SATURDAY THROUGH MONDAY...THE UPPER LEVEL RIDGE OVER THE GREAT
LAKES WILL ACTUALLY BUILD SOUTHWARD INTO THE SOUTHEAST U.S. THIS
PERIOD....WHILE MIDWEST WESTERLIES ERODE THE NORTH SIDE. THIS
SHOULD KEEP TEMPERATURES OVER THE MIDSOUTH IN THE UPPER 80S TO LOW
90S WITH LOWER RAIN CHANCES AND A MORE DIURNAL NATURE IN REGARDS
TO CONVECTION TIMING.
JAB
&&
.AVIATION...
18Z TAF CYCLE
VFR CONDITIONS WILL CONTINUE THROUGH WEDNESDAY MORNING THEN SOME
MVFR CEILINGS WILL OCCUR AFTER SUNRISE. SHOWERS AND THUNDERSTORMS
WILL INCREASE IN COVERAGE THIS AFTERNOON MAINLY OVER THE WESTERN
HALF OF THE FORECAST AND THEN CONTINUE TO MOVE EASTWARD BY LATE
TONIGHT. WINDS WILL BE MAINLY FROM THE SOUTH AT 5 TO 10 KNOTS FOR
MUCH OF THE FORECAST PERIOD.
ARS
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 27, 2:14 AM CST, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
314 AM CDT TUE MAY 27 2014
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-281015-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
314 AM CDT TUE MAY 27 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
JAB
Thunderstorm Wind, Tunica
- When
- May 27, 12:22 PM CST to 12:27 PM CST
- Where
- Tunica County, 3.32 mi SW of Banks to 0.82 mi WSW of Robinsonsville
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 34.787, -90.273
Straight line winds overturned a mobile home near Kirby Road and Hambrick Road. Twelve power poles were snapped in Robinsonville near the Casino Strip.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, May 27, 20141 death · 2 in hail · 30 events
- Damaging Winds in Connecticut, May 27, 20141 death · 87 kt wind · 2 events
- Tornadoes and Hail in Texas, May 27, 2014$2.5 million · EF1 · 9 events
- Tornado and Hail in South Dakota, May 27, 20141 injured · $500,000 · EF1 · 13 events
- Flash Flood and Hail in Vermont, May 27, 2014$310,000 · 1.75 in hail · 13 events
- Flash Flood and Damaging Wind in Arkansas, May 27 to 31, 20142 injured · $125,000 · 3 events
- Damaging Winds in Pennsylvania, May 27, 2014$107,000 · 52 kt wind · 16 events
- Flash Flood and Hail in Texas, May 27, 2014$123,000 · 2.75 in hail · 11 events
- Flash Flooding and Hail in West Virginia, May 27 to 29, 2014$147,000 · 1 in hail · 6 events
- Hail in South Dakota, May 27, 2014$100,000 · 2 in hail · 5 events
- Damaging Winds in South Carolina, May 27, 2014$60,000 · 55 kt wind · 5 events
- Flash Flooding and Heavy Rain in Wisconsin, May 27, 2014$51,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522449.